Recognizing the Signs of Addiction
Substance use disorder is a progressive disease. No one starts using heroin without warning signs. It may start with alcohol, tobacco, recreational drugs, and most commonly prescription pain killers.
Know the warning signs before it's too late.
- Physical appearance
- Small pupils
- Decreased respiratory rate
- Non responsiveness
- Loss or increase in appetite
- Weight loss or weight gain
- Intense flu-like symptoms (nausea, vomiting, sweating, shaky hands, feet or head, large pupils)
- Wearing long-sleeves or hiding arms
- Change in attitude and/or personality
- Tendency to avoid contact with family and/or friends
- Change in friends, hobbies, activities and/or sports
- Drops in grades or performance at work
- Isolation and secretive behavior
- Moodiness, irritability, nervousness, giddiness
- Tendency to steal
Advanced Warning Signs
- Missing medications
- Burnt or missing spoons and/or bottle caps
- Small bags with powder residue
- Missing shoe laces and/or belts
Signs of an Overdose
To save someone who is suffering from an overdose it's important to recognize the signs and potential risk factors associated with an overdose. Recognize the signs of an overdose and act quickly. It may save a life. Check out the Signs of an Overdose campaign for print and video materials.
Signs of an Overdose
- Shallow breathing
- Blue lips or nails
Overdose Risk Factors
- Long-term use of opioids or heroin (5-10 years)
- Relapse following a drug-free period
- Drug use while alone
- Mixing opioids with other drugs such as alcohol or sedatives
- Injecting drugs
- Other serious medical conditions
Opioid-related overdose has increased, which has led New York State to pass a life-saving law making it legal for non-medical persons to administer Naloxone to someone experiencing an opioid or heroin overdose. Naloxone can reverse the effect of heroin or opioid overdose and prevent the person from dying. Due to the tremendous benefits and very low risks associated with Naloxone, OASAS works with the New York State Department of Health to make it available in communities across New York State.
Training sessions at various Addiction Treatment Centers (ATCs) throughout the state help educate participants on opioid overdose prevention. Participants will learn how to recognize an overdose, provide rescue breathing during an overdose and administer naloxone. Upon completion of the training, participants will be certified to administer naloxone and receive a free naloxone rescue kit. These training sessions are free and open to the general public and first responders furthering the State's efforts to help those struggling with opioid and heroin addiction.
For more information regarding overdose prevention and Narcan, please visit the NYS Department of Health website.